Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 118, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 22, 2003, 4:01 PM EDT for Chatham County, Effingham County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2003, 4:01 PM EDT (20:01 UTC)
- Expired
- Jul 22, 2003, 4:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
Counties Chatham County, GA, Effingham County, GA
The radar
The Charleston,SC radar (KCLX), 58 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2030 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
715 WUUS52 KCHS 222001 SVRCHS GAC051-103-222030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 359 PM EDT TUE JUL 22 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EFFINGHAM COUNTY IN SOUTHEAST GEORGIA... CHATHAM COUNTY IN SOUTHEAST GEORGIA... * UNTIL 430 PM EDT * AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS 5 MILES SOUTHWEST OF BLOOMINGDALE...OR ABOUT 9 MILES NORTH OF RICHMOND HILL...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... BURROUGHS... BLOOMINGDALE... POOLER... MARLOW... PORT WENTWORTH AND GARDEN CITY... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3225 8143 3194 8126 3207 8111 3236 8120 $$ PY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:00 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 22, 3:00 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 300 PM EDT TUE JUL 22 2003 CONVECTION PUSHING OUT AHEAD OF SFC FRONT WHICH IS STILL LOCATED BACK IN THE MISS VALLEY AREA. BNDRY WILL TRY TO JUMP INTO THE UPSTATE AND MOVE INTO THE CENTRAL PORTIONS OF SC AND GA TONIGHT INTO WED AS STRONG TROF CARVES OUT IN THE EASTERN PORTION OF THE COUNTRY. CWA IS IN THE AREA BETWEEN THIS SHORTWAVE ENERGY AND WEAKER ENERGY MAKING ITS WAY OUT OF THE FL PANHANDLE INTO SE GA. AS A RESULT...TWO MAIN AREAS OF PRECIP ARE MOVING TOWARDS THE CWA. ACTIVITY SHOULD CONTINUE TO FILL IN THIS AFTN AND TONIGHT. VERY UNSTABLE AIRMASS IN PLACE SO POTENTIAL EXISTS FOR AN ISOLATED SEVERE THUNDERSTORM WITH THE MAIN THREAT BEING DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE. TROF SHOULD CONTINUE TO BE AMPLIFIED ALONG THE EAST COAST THROUGH MAINLY THU AS THE COLD FRONT APPROACHES. WILL CONTINUE LIKELY POPS AS IN PREV FCST THROUGH THU...WHICH IS A BIT HIGHER THAN MODELS BUT APPEARS WARRANTED. MODELS DIFFER ON MOVEMENT OF SHORTWAVE ENERGY THROUGH THE AREA BUT DYNAMICS LOOK IMPRESSIVE ENOUGH TO GIVE US DECENT COVERAGE. SEVERE THREAT POSSIBLE ON WED AND THU WITH PROBABLY THE BEST CHANCE ON WED WHEN STRONGER WIND PROFILES ARE EXPECTED. ALSO BEST SHORTWAVE ENERGY AND SFC BNDRY WILL BE CLOSER TO THE AREA ON WED. DECENT JET DYNAMICS ALSO EXPECTED THROUGH THE PERIOD BUT DIFFICULT TO PINPOINT BEST TIME DUE TO MODEL DIFFERENCES. BY THU NIGHT...SFC BNDRY SHOULD BE ON THE DECLINE AS UPPER SUPPORT MOVES OFF TO THE NE. BY FRI...TROF FLATTENS TO THE N OF THE AREA AND BERMUDA HIGH BUILDS BACK TO THE W. SFC BNDRY WILL BE DISSIPATING. MID LVL DRYING EXPECTED AND ONLY MINOR DYNAMICS WILL LINGER. WILL TAPER OFF POPS SIGNIFICANTLY FROM FRI ON. SLIGHT CHANCE POPS FOR THE WEEKEND INTO EARLY NEXT WEEK THEN CHANCE ON TUE WHEN A BIT MORE MOISTURE WILL HAVE RETURNED AND ANOTHER BNDRY MAY POTENTIALLY APPROACH. TEMPS SLIGHTLY LOWER THAN CLIMO ON MAXES FOR WED AND THU DUE TO HIGHER PRECIP CHANCES AND MORE CLOUDS...THEN RETURN TO CLIMO REMAINDER OF THE WEEK. MARINE...WINDS/SEAS RUNNING JUST BELOW SCA CRITERIA THIS PM IN THE COASTAL WATERS. XPCT BOTH TO INCREASE THIS EVENING AND OVERNIGHT AS THE SFC GRADIENT TIGHTENS. ALSO TSRA WL HELP MIX DOWN STRONGER WINDS FOR SHORT PERIODS OF TIME. SIMILAR CONDITIONS WL CONTINUE THROUGH THU AS THE SFC COLD FRONT APPROACHES FROM THE W. WITH THE FRONT STALLING TO THE NW...WINDS WL STAY S/SW THROUGH THE EXTENDED PERIOD BUT SPEEDS AND SEAS WL DIMINISH AS A BERMUDA HIGH BUILDS W INTO THE SOUTHEASTERN STATES. WL CONTINUE SCA FOR CHARLESTON HARBOR. WINDS WL LIKELY DROP OFF OVERNIGHT AND INCREASE AGAIN ON WED. .CHS... GA...SMALL CRAFT ADVISORY AMZ374. SC...SMALL CRAFT ADVISORY AMZ330-350-352.
Hazardous weather outlook, Jul 22, 11:46 AM EDT, 4 hours 15 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-221745- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1146 AM EDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .SEVERE THUNDERSTORMS...THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE REGION. AN ISOLATED SEVERE STORM IS POSSIBLE WITH DAMAGING WINDS BEING THE MAIN HAZARD. .RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE SANTEE RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY...THE EDISTO RIVER AT GIVHANS FERRY AND THE OGEECHEE RIVER AT SCARBORO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. .SEVERE THUNDERSTORMS...ALL AREAS OF SOUTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN GEORGIA ARE UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY AND THURSDAY. DAMAGING WINDS ARE THE PRIMARY HAZARD. LATER HAZARDOUS WEATHER OUTLOOKS AND SEVERE WEATHER OUTLOOKS WILL PROVIDE ADDITIONAL INFORMATION IF NECESSARY. .RIVER FLOODING...RIVER FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE SANTEE RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY...THE EDISTO RIVER AT GIVHANS FERRY AND THE OGEECHEE RIVER AT SCARBORO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS AND THE LATEST RIVER FORECAST FOR MORE SPECIFIC INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT. SCW
In the hours before
Special weather statement, Jul 22, 1:38 PM EDT, 2 hours 23 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-222330- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 138 PM EDT TUE JUL 22 2003 ...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON ACROSS SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA... SCATTERED THUNDERSTORMS WILL AFFECT SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA DURING THE EARLY TO MID AFTERNOON HOURS. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH THIS ACTIVITY. A MORE ORGANIZED LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO THE REGION DURING THE LATE AFTERNOON AND EVENING HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND DAMAGE. LOCATIONS MOST LIKELY TO BE AFFECTED BY THESE SEVERE STORMS INCLUDE ALLENDALE...SYLVANIA...STATESBORO AND WALTERBORO. HOWEVER... LOCATIONS ALONG THE IMMEDIATE COAST SHOULD MONITOR THE SITUATION AS WELL. STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WCHS.CSC.NOAA.GOV. SCW
Special weather statement, Jul 22, 3:01 PM EDT, 1 hour before
SCZ045-222100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 301 PM EDT TUE JUL 22 2003 ...THUNDERSTORMS WITH EXCESSIVE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS HEADING TOWARDS LAKE MOULTRIE AND EXTREME SOUTHERN LAKE MARION... AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS DEVELOPING FROM EADYTOWN SOUTHWEST TO SAINT GEORGE AND HAMPTON. THESE STORMS WERE MOVING NORTHEAST AT 20 MPH AND WILL IMPACT MUCH OF LAKE MOULTRIE AND EXTREME SOUTHERN PORTIONS OF LAKE MARION THROUGH 5 PM. MARINERS ON BOTH LAKES SHOULD CONSIDER SEEKING SAFE HARBOR NOW AS THESE THUNDERSTORMS WILL CONTAIN WIND GUSTS IN EXCESS OF 30 KNOTS AS WELL AS FREQUENT CLOUD TO GROUND AND CLOUD TO WATER LIGHTNING. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATER SAFETY. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR...BUT IF YOU ARE CAUGHT ON OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS. BE ALERT FOR RAPIDLY CHANGING CONDITIONS AS STORMS APPROACH.
Local storm report, Jul 22, 3:39 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
0339 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM 2 NW SEABROOK GA WIND DAMAGE
07/22/03 LIBERTY TREE DOWN ALONG THE
INTERSECTION OF INTERSTATE
95 AND HIGHWAY 84. REPORTED
BY LIBERTY COUNTY WARNING
POINT.Special weather statement, Jul 22, 3:56 PM EDT, 5 minutes before
SCZ044-045-222100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 356 PM EDT TUE JUL 22 2003 ...STRONG THUNDERSTORMS WITH EXCESSIVE LIGHTNING AND GUSTY WINDS WILL IMPACT BERKELEY COUNTY AND DORCHESTER COUNTY THROUGH 500 PM EDT... AT 356 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM PINEVILLE SOUTHWEST TO DORCHESTER AND RIDGEVILLE...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND PINEVILLE...CROSS...PRINGLETOWN...SUMMERVILLE...MONCKS CORNER... RUSSELLVILLE...RIDGEVILLE...CHICORA AND JEDBURG THROUGH 500 PM EDT. THIS INCLUDES LAKES MOULTRIE AND MARION AS WELL AS INTERSTATE 26 BETWEEN SUMMERVILLE AND HARLEYVILLE. EXCESSIVE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS BETWEEN 35 AND 45 MPH CAN BE EXPECTED. MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:05 PM EDT | Severe Thunderstorm Warning | CHS | Liberty, McIntosh | 25 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.